Virginia, 2024Drought in Virginia, June 25 to 30, 2024
June 25 to 30, 2024 · NWS RNK · 5 events in 5 counties and zones
Severe Drought conditions were introduced across the southern Shenandoah Valley due to the development of flash drought in the area after near-normal precipitation during May. Thirty-day rainfall totals were observed to be between 20 and 30 percent of normal between May 27th and June 25th, with totals ranging between 1 and 2 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Drought conditions were introduced across the southern Shenandoah Valley due to the development of flash drought in the area after near-normal precipitation during May. Thirty-day rainfall totals were observed to be between 20 and 30 percent of normal between May 27th and June 25th, with totals ranging between 1 and 2 inches. Daytime temperatures were an average of 2 to 4 degrees above normal during the period, and the number of hours of daylight per day were the highest of the year as the summer solstice approached, both of which maximized evapotranspiration. These conditions contributed to a rapid decrease in streamflows, groundwater and soil moisture in this region, where observed values for each had fallen below the 10th percentile for the end of June. The flash drought occurred at a critical time for crop growth, severely impacting corn and hay production among other crops. Ranchers reported most pasture grasses had wilted and gone dormant due to the dry conditions, forcing ranchers to begin feeding hay to their livestock. For context as to how quickly growing conditions deteriorated, the USDA Crop Progress and Condition report for Virginia released on June 9th identified crop conditions for all crops to be 60% to 80% in the Good range, 20% to 40% in the Fair range, and less than 5% in the Poor range. For the report released on the 23th however, conditions had deteriorated to less than 50% in the Good range for most crops, between 20 % and 50% in the Fair range, and up to 30% in the Poor range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 25, 5:23 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 25, 5:23 AM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
623 AM EDT Tue Jun 25 2024
.SYNOPSIS...
High pressure remains in control through tonight, providing
clear skies and less humid conditions. A front crossing the
region on Wednesday will bring a return of showers and
thunderstorms, especially in the afternoon and evening. Thursday
and Friday are expected to be warmer and more humid with a low
probability of any precipitation.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 220 AM EDT Tuesday...
Key Message:
1) Dry and less humid conditions to continue through tonight.
High pressure overhead will provide mostly clear skies and
quickly warming temperatures today. Lows this morning in the
50s/60s will warm into the mid/upper 80s to lower 90s by this
afternoon. Large scale subsidence should prevent any chance for
showers/storms.
Some morning fog possible by daybreak, but will quickly diminish
after sunrise.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 215 AM EDT Tuesday...
Key Messages:
1) Confidence is high for hot and humid conditions on Wednesday.
2) Showers and thunderstorms are possible each afternoon with the
best chance during Wednesday and Thursday.
With high pressure situated offshore to provide a southwest flow
across the Mid Atlantic on Wednesday, hot and humid conditions will
return as dewpoints rise into the 60s and temperatures soar into the
mid 80s to the upper 90s. The heat index could briefly reach between
100 and 105 degrees along and east of a line from Danville to
Lynchburg. This increase in heat and humidity will allow CAPE to
rise up to 2,000 J/kg as a cold front approaches the Ohio River
Valley. Consequently, showers and thunderstorms will develop during
Wednesday afternoon and evening. Some of the storms may become
strong enough to pose a risk of severe weather with damaging winds
as the main threat.
High-resolution models show a line of convection firing along the
Blue Ridge on Wednesday afternoon and moving east to the Piedmont.
Meanwhile, another line of storms will enter West Virginia just
ahead of the cold front during Wednesday evening and enter Virginia
by early Wednesday night. The cold front should cross the Mid
Atlantic on Thursday, which will allow more showers and
thunderstorms to fire across the Piedmont. Drier air will follow
after the frontal passage, but high pressure should pass to the
north on Thursday night to steer the flow back towards the east. As
a result of the increasing moisture convergence along the southern
Blue Ridge, more storms may occur for Friday afternoon and evening.
Temperatures may only dip a few degrees during Thursday and Friday,
but values should still remain above normal.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 215 AM EDT Tuesday...
Key Messages:
1) Confidence is high for temperatures staying above normal
through the upcoming weekend and into early next week.
2) A chance of showers and thunderstorms will continue each
afternoon, but the highest odds occur on Sunday.
The flow should turn towards the south on Saturday in response to a
cold front entering the Ohio River Valley, and the increase in warm
air advection and synoptic lift will yield scattered afternoon
showers and thunderstorms in the mountains. However, the highest
chance and greatest coverage of convection occurs on Sunday when the
cold front approaches the Appalachian Mountains. Strong storms may
be possible during Sunday afternoon into early Sunday night. High
pressure will provide drier air by late Sunday night into early
Monday morning, but the cold front may slow down as it tries to push
southward towards South Carolina. The close proximity of this
frontal boundary may be enough to keep a low chance of afternoon
showers and thunderstorms in North Carolina.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
As of 620 AM EDT Tuesday...
High pressure overhead will provide widespread VFR conditions
through the valid 24hr TAF period. Winds will remain light, from
the south, around 5kts during the day. Light to calm winds
overnight.
Patchy valley fog this morning will dissipate by 8am.
EXTENDED AVIATION OUTLOOK...
VFR conditions expected through much of the week, with the only
exception being areas of valley fog in the early morning hours,
and with any storms Wednesday.
A few isolated showers and thunderstorms are possible again by
the weekend.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...PW
LONG TERM...PW
AVIATION...BMG
Hazardous weather outlook, Jun 25, 2:01 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
301 AM EDT Tue Jun 25 2024
NCZ001>006-018>020-260715-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
301 AM EDT Tue Jun 25 2024
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508-
260715-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
301 AM EDT Tue Jun 25 2024
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk of severe thunderstorms Wednesday afternoon
into Wednesday night. The primary threat is damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Rockbridge
- When
- June 25, 7:00 AM EST to June 30, 11:59 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Severe Drought conditions were declared for far eastern Rockbridge County in late June after the previous 30 days of precipitation were between 1 and 2 inches, or between 20 and 30 percent of normal. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil was between the 5th and 20th percentiles by the end of the month, and deteriorating. Streamflows across the county, including in the Calfpasture, Maury and South Rivers, were observed below the 10th percentiles by the end of the month per the USGS WaterWatch website. Crop production was quickly becoming impacted by the dry conditions, with stunted growth of most corn across the county. Hay production was also becoming heavily impacted, with grasses in many pastures becoming dormant due the combination of dryness and abnormally high warmth.
Drought, Amherst
- When
- June 25, 7:00 AM EST to June 30, 11:59 PM EST
- Where
- Amherst forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Severe Drought conditions were declared for much of Amherst County on June 25th after the previous 30 days of precipitation were observed to be between 1 and 1.5 inches, or between 20 and 30 percent of normal. The Cooperative Weather Observer at the Pedlar Reservoir Dam (PDLV2) measured 0.97 inches of rainfall in the 30 days leading up to the 25th, at which time water in the Pedlar Reservoir had fallen to 10 inches below the top of the dam's spillway. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil was between the 10th and 20th percentiles by the 25th, and deteriorating, while streamflows across the county were observed below the 10th percentile per the USGS WaterWatch website. Crop production was quickly becoming impacted by the dry conditions, with stunted growth of most corn across the county. Hay production was also becoming heavily impacted, with grasses in many pastures becoming dormant due the combination of dryness and abnormally high warmth.
Drought, Bedford
- When
- June 25, 7:00 AM EST to June 30, 11:59 PM EST
- Where
- Bedford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Severe Drought conditions were declared for the eastern half of Bedford County on June 25th after the previous 30 days of precipitation were observed to be between 0.75 and 1.50 inches with locally higher amounts, or between 20 and 40 percent of normal. The CoCoRaHS observer at Bedford 2.5 ENE (VA-BD-38) on the western fringe of the area identified as under severe drought observed a rainfall total of 1.80 inches for the 30-day period. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil was between the 5th and 20th percentiles by the 25th, and deteriorating, while streamflows across the eastern half of the county, including in Goose Creek near Huddleston, were observed to be below the 10th percentile per the USGS WaterWatch website. Crop production was quickly becoming impacted by the dry conditions, with stunted growth of most corn across the county. Hay production was also becoming heavily impacted, with grasses in many pastures becoming dormant due the combination of dryness and abnormally high warmth.
Drought, Campbell
- When
- June 25, 7:00 AM EST to June 30, 11:59 PM EST
- Where
- Campbell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Severe Drought conditions were declared for the western half of Campbell County and the City of Lynchburg on June 25th. The previous 30 days of precipitation were variable due to hit-and-miss thunderstorm activity, with totals ranging from 0.05 at the Lynchburg Regional Airport around 2 inches elsewhere near Lynchburg and across Campbell County. These totals range anywhere from less than 5 percent to as high as 45 percent of normal. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil was between the 10th and 20th percentiles by the 25th, and deteriorating, while streamflows across the western half of the county, including in the Big Otter River near Evington, were observed to be below the 10th percentile per the USGS WaterWatch website. Crop production was quickly becoming impacted by the dry conditions, with stunted growth of most corn across the county. Hay production was also becoming heavily impacted, with grasses in many pastures becoming dormant due the combination of dryness and abnormally high warmth.
Drought, Pittsylvania
- When
- June 25, 7:00 AM EST to June 30, 11:59 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Severe Drought conditions were declared for the northernmost portion of Pittsylvania County on June 25th after the previous 30 days of precipitation were observed to be between 0.5 and 1.0 inches, or between 15 and 20 percent of normal. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil was between the 10th and 20th percentiles by the 25th, and deteriorating, while streamflows in the Pigg River were observed between the 10th and 24th percentile per the USGS WaterWatch website. Crop production was quickly becoming impacted by the dry conditions, with stunted growth of most corn observed. Hay production was also becoming heavily impacted, with grasses in many pastures becoming dormant due the combination of dryness and abnormally high warmth.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 25, 20242 deaths · 1 event
- Tornadoes and Hail in Nebraska, June 25, 20241 injured · EF3 · 14 events
- Hail and Damaging Winds in Missouri, June 25, 20241 death · $107,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Indiana, June 25, 2024$7.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Oklahoma, June 25, 2024$370,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Michigan, June 25, 2024$3.4 million · 1 in hail · 14 events
- Tornadoes and Hail in Iowa, June 25, 2024$268,000 · EF0 · 57 events
- Hail and Damaging Winds in Indiana, June 25, 2024$92,000 · 1 in hail · 14 events
- Damaging Winds in Missouri, June 25 to 26, 2024$72,000 · 65 kt wind · 15 events
- Hail and Damaging Winds in South Dakota, June 25, 2024$60,000 · 4.25 in hail · 14 events
- Tornadoes and Hail in Iowa, June 25, 2024EF1 · 27 events
- Damaging Winds in Missouri, June 25, 2024$90,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193659, 1193660, 1193661, 1193662, 1193663.